Hail, Kearny
- When
- June 25, 3:40 PM CST
- Where
- Kearny County, 18.04 mi N of Deerfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.240, -101.160
A cold front and an unstable airmass were enough to generate thunderstorms during the late afternoon and evening. A few were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A cold front and an unstable airmass were enough to generate thunderstorms during the late afternoon and evening. A few were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 25, 12:05 PM CST, 3 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 105 PM CDT SAT JUN 25 2016 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Sunday) Issued at 1220 PM CDT Sat Jun 25 2016 Thunderstorms are likely across portions of western and central Kansas tonight as short range models indicate an attendant frontal boundary to the closed off upper low to our north pushing further southeast across southwest and central Kansas during the period. Although the flow aloft will remain fairly weak across the Western High Plains, substantial moisture/instability, increased forcing in conjunction with the frontal boundary, and steepening low/mid level lapse rates ahead of the boundary will be sufficient ingredients to support isolated to widely scattered thunderstorm development early this evening. NAM/GFS model soundings show a fair amount of instability with SBCAPE values in excess of 2000 J/KG ahead of the frontal boundary. However, the weak flow aloft and less than favorable 0-6km shear will hinder storm intensity, hence, lessening the severe potential to marginal levels. Another issue to consider will be the potential for localized flooding as weak steering winds and high PW values in excess of 1.5 inches may lead to periods of locally heavy rainfall. Areas of precip and slightly cooler air filtering southward into western Kansas behind the advancing weak frontal boundary will drop lows down into the 60s(F) tonight with a few lower 70s(F) still possible in south central Kansas. Western and central Kansas will be under the influence of an easterly upslope flow north of a frontal boundary Sunday as it pushes further south into Oklahoma. This will limit climbing temperatures through the day with highs struggling to reach 90F is some locations, if at all. .LONG TERM...(Sunday night through Saturday) Issued at 100 PM CDT Sat Jun 25 2016 Even though the flow aloft will remain fairly weak early in the period, thunderstorm chances will continue into early next week as medium range models indicate the front from the passage late Saturday stalling out generally across the Texas Panhandle into northwest Oklahoma by Sunday evening. Barring the positioning of the frontal boundary, a similar set up from the day before will be present with increased forcing near the boundary and ample moisture/instability along and southeast of the boundary itself. Thunderstorms are likely Sunday evening in the vicinity of the boundary with the best chance for precip across south central Kansas. Thunderstorm chances return to portions of western Kansas late Monday as a southeasterly upslope flow re- establishes across the Western High Plains. Increasing instability with moisture drawing back to the west and steep low/mid level lapse rates will set the stage for thunderstorm development lee of the Rocky Front Range Monday afternoon with the possibility of storms drifting eastard into western Kansas Monday night. A similar set up exists Tuesday as a northwest flow aloft develops across the high plains while a southeasterly upslope flow persists in the lower levels. Considering little change is expected to the general air mass through the middle of next week, look for more seasonal temperatures for lows and highs across the Western High Plains through at least Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1202 PM CDT Sat Jun 25 2016 VFR conditions will prevail in the vicinity of all TAF sites through early this evening. A few thunderstorms will then be possible through late tonight resulting in potential for brief MVFR cigs/vsbys in the vicinity of all TAF sites. Otherwise, VFR conditions are expected to continue through early Sunday. Southwesterly winds 10 to 20kt are expected to turn north to northeasterly 5 to 15kt late tonight as a weak cold front pushes through western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 95 67 89 68 / 50 50 30 30 GCK 95 65 88 67 / 70 70 20 20 EHA 96 65 87 66 / 50 60 30 20 LBL 97 67 89 67 / 40 50 30 30 HYS 94 67 88 68 / 70 70 20 20 P28 97 70 92 70 / 20 30 50 50 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 444 AM CDT SAT JUN 25 2016 KSZ030-031-043>046-061>066-074>081-084>090-260945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 444 AM CDT SAT JUN 25 2016 /344 AM MDT SAT JUN 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...THUNDERSTORMS WILL DEVELOP BY MID TO LATE AFTERNOON ACROSS WEST CENTRAL AND FAR SOUTHWEST KANSAS ALONG A SLOW MOVING FRONTAL BOUNDARY. THE MAIN THREAT WILL BE VERY HEAVY RAINFALL AS STORMS COULD TRAIN OVER THE SAME AREAS AND MOVE VERY SLOWLY. SECONDARY THREATS WILL BE ISOLATED HAIL UP TO THE SIZE OF A QUARTER AND DAMAGING WIND GUSTS TO 60 MPH. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE EACH DAY AS A NORTHWEST FLOW PATTERN SETS UP IN THE UPPER ATMOSPHERE. AT THIS TIME, MONDAY AND WEDNESDAY APPEAR TO BE THE BEST CHANCES FOR MORE ORGANIZED THUNDERSTORM ACTIVITY, INCLUDING SEVERE THUNDERSTORMS. HAZARDS WEATHER RISK... SUNDAY... LIMITED SEVERE THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. MONDAY... ELEVATED SEVERE THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... LIMITED LIGHTNING RISK. FRIDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR MAINLY FAR WEST CENTRAL AND SOUTHWEST KANSAS AFTER 3 PM THIS AFTERNOON. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 339 PM CDT SAT JUN 25 2016 KSZ061-074-252130- HAMILTON KS-STANTON KS- 339 PM CDT SAT JUN 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON AND NORTHERN STANTON COUNTIES UNTIL 430 PM CDT/330 PM MDT/... AT 338 PM CDT/238 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF JOHNSON CITY...MOVING NORTH AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JOHNSON CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3800 10184 3787 10154 3751 10172 3766 10201 TIME...MOT...LOC 2038Z 198DEG 11KT 3770 10188 RBURG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 410 PM CDT SAT JUN 25 2016 KSZ062-252200- KEARNY KS- 410 PM CDT SAT JUN 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KEARNY COUNTY UNTIL 500 PM CDT... AT 410 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF LYDIA...MOVING NORTHEAST AT 5 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN KEARNY COUNTY. LAT...LON 3826 10146 3826 10114 3809 10128 3818 10149 TIME...MOT...LOC 2110Z 205DEG 5KT 3824 10132 JJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 424 PM CDT SAT JUN 25 2016 KSZ043>045-252215- SCOTT KS-NESS KS-LANE KS- 424 PM CDT SAT JUN 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...NORTHERN LANE AND NORTHWESTERN NESS COUNTIES UNTIL 515 PM CDT... AT 424 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES WEST OF SCOTT CITY...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SCOTT CITY...MODOC...SHIELDS...PENDENNIS...HEALY...MANNING... SCOTT STATE LAKE AND GRIGSTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3870 10018 3828 10112 3870 10112 TIME...MOT...LOC 2124Z 219DEG 19KT 3850 10097 JJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 431 PM CDT SAT JUN 25 2016 KSZ061-062-074-075-252215- GRANT KS-KEARNY KS-HAMILTON KS-STANTON KS- 431 PM CDT SAT JUN 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON... NORTHEASTERN STANTON...SOUTHWESTERN KEARNY AND NORTHWESTERN GRANT COUNTIES UNTIL 515 PM CDT/415 PM MDT/... AT 430 PM CDT/330 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF JOHNSON CITY...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KENDALL. LAT...LON 3762 10162 3774 10183 3803 10158 3784 10128 TIME...MOT...LOC 2130Z 226DEG 19KT 3771 10171 JJOHNSON
The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
Winds were estimated to be 65 MPH.
Winds were estimated to be at least 60 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated to be at least 60 MPH. Debris was blown onto a road from an oil tank and subsequently caused vehicle accidents.
Winds were estimated to be at least 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645256, 645262, 645258, 645259, 645257, 645260, 645261, 645264, 645263.